×

zbMATH — the first resource for mathematics

Nonlinear oblique boundary value problems for nonlinear elliptic equations. (English) Zbl 0619.35047
The paper is concerned with nonlinear oblique elliptic boundary value problems of the general form \[ (1)\quad F[u]=F(x,u,Du,D^ 2u)=0\quad in\quad \Omega;\quad G[u]=G(x,u,Du)=0\quad on\quad \partial \Omega \] (\(\Omega\subset {\mathbb{R}}^ n\) bounded smooth domain). The operator F is elliptic, i.e. the derivative matrix \([\partial F/\partial r_{ij}]\) of F(x,z,p,r) (F defined on \(\Omega \times {\mathbb{R}}\times {\mathbb{R}}^ n\times S^ n\); \(S^ n = set\) of symmetric real matrices \(r=(r_{ij})_{n,n})\) is positive at (x,z,p,r). Furthermore G is called oblique at (x,z,p), if \(G_ p\cdot \gamma\) is positive at (x,z,p), where \(\gamma\) is the unit inner normal to \(\partial \Omega\), and \(G_ p\) is the partial derivative with respect to p.
Adding some ”natural” structure conditions we get the main Theorem (Theorem 1.1): If \(0<\alpha <1\) and \(u\in C^ 2({\bar \Omega})\) is a solution of (1), then there exists a constant C satisfying \(| u|_{2,\alpha;\Omega}\leq C\) \((C^{2,\alpha}({\bar \Omega})\)- estimate). (C depends on the structure conditions and the bounds of u, Du and \(D^ 2u.)\)
Corollary 1.2: Assuming additionally sup \(F_ z<0\) and sup \(G_ z\leq 0\) there exists a unique classical solution \(u\in C^{2,\alpha}({\bar \Omega})\) for (1) for all \(\alpha <1.\)
The theorem and the corollary are new, and the \(C^{2,\alpha}({\bar \Omega})\)-estimate is the culmination of several estimates of lower order established separately in the following six sections of the paper. (§ 2: global Hölder estimates, § 3, § 4: gradient bounds, § 5, § 6: global bounds for \(D^ 2u\), § 7: existence and uniqueness of solutions.)
In the very detailed paper the resultant theorems include previous work such as that of the first author himself (on quasilinear equations) and Lions and the second author (on boundary conditions.)
Reviewer: F.Wille

MSC:
35J60 Nonlinear elliptic equations
35J65 Nonlinear boundary value problems for linear elliptic equations
35B45 A priori estimates in context of PDEs
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623 – 727. · Zbl 0093.10401
[2] L. Caffarelli, L. Nirenberg, and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations. I. Monge-Ampère equation, Comm. Pure Appl. Math. 37 (1984), no. 3, 369 – 402. · Zbl 0598.35047
[3] Lawrence C. Evans, Classical solutions of fully nonlinear, convex, second-order elliptic equations, Comm. Pure Appl. Math. 35 (1982), no. 3, 333 – 363. · Zbl 0469.35022
[4] Lawrence C. Evans and Avner Friedman, Optimal stochastic switching and the Dirichlet problem for the Bellman equation, Trans. Amer. Math. Soc. 253 (1979), 365 – 389. · Zbl 0425.35046
[5] Lawrence C. Evans and Pierre-Louis Lions, Résolution des équations de Hamilton-Jacobi-Bellman pour des opérateurs uniformément elliptiques, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), no. 22, A1049 – A1052 (French, with English summary). · Zbl 0461.49017
[6] Renato Fiorenza, Sui problemi di derivata obliqua per le equazioni ellittiche quasi lineari, Ricerche Mat. 15 (1966), 74 – 108 (Italian). · Zbl 0144.36102
[7] Claus Gerhardt, Boundary value problems for surfaces of prescribed mean curvature, J. Math. Pures Appl. (9) 58 (1979), no. 1, 75 – 109. · Zbl 0413.35024
[8] David Gilbarg and Lars Hörmander, Intermediate Schauder estimates, Arch. Rational Mech. Anal. 74 (1980), no. 4, 297 – 318. · Zbl 0454.35022
[9] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[10] L. I. Kamynin and B. N. Himčenko, A maximum principle and Lipschitz boundary estimates for the solution of a second order elliptic-parabolic equation, Sibirsk. Mat. Ž. 15 (1974), 343 – 367, 461 (Russian).
[11] N. V. Krylov, Boundedly inhomogeneous elliptic and parabolic equations, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 3, 487 – 523, 670 (Russian). · Zbl 0511.35002
[12] N. V. Krylov, Boundedly inhomogeneous elliptic and parabolic equations in a domain, Izv. Akad. Nauk SSSR Ser. Mat. 47 (1983), no. 1, 75 – 108 (Russian).
[13] N. V. Krylov and M. V. Safonov, Certain properties of solutions of paraboflic equations with measurable coefficients, Izv. Akad. Nauk SSSR 40 (1980), 161-175; English transl., Math. USSR Izv. 16 (1981), 151-164.
[14] Olga A. Ladyzhenskaya and Nina N. Ural’tseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York-London, 1968. · Zbl 0164.13002
[15] Gary M. Lieberman, The quasilinear Dirichlet problem with decreased regularity at the boundary, Comm. Partial Differential Equations 6 (1981), no. 4, 437 – 497. · Zbl 0458.35039
[16] Gary M. Lieberman, Solvability of quasilinear elliptic equations with nonlinear boundary conditions, Trans. Amer. Math. Soc. 273 (1982), no. 2, 753 – 765. · Zbl 0498.35039
[17] Gary M. Lieberman, The conormal derivative problem for elliptic equations of variational type, J. Differential Equations 49 (1983), no. 2, 218 – 257. · Zbl 0476.35032
[18] Gary M. Lieberman, The nonlinear oblique derivative problem for quasilinear elliptic equations, Nonlinear Anal. 8 (1984), no. 1, 49 – 65. · Zbl 0541.35032
[19] Gary M. Lieberman, Solvability of quasilinear elliptic equations with nonlinear boundary conditions. II, J. Funct. Anal. 56 (1984), no. 2, 210 – 219. · Zbl 0538.35035
[20] Gary M. Lieberman, Regularized distance and its applications, Pacific J. Math. 117 (1985), no. 2, 329 – 352. · Zbl 0535.35028
[21] Gary M. Lieberman, Intermediate Schauder estimates for oblique derivative problems, Arch. Rational Mech. Anal. 93 (1986), no. 2, 129 – 134. · Zbl 0603.35025
[22] Gary M. Lieberman, The Dirichlet problem for quasilinear elliptic equations with continuously differentiable boundary data, Comm. Partial Differential Equations 11 (1986), no. 2, 167 – 229. · Zbl 0589.35036
[23] Gary M. Lieberman, Regularity of solutions of nonlinear elliptic boundary value problems, J. Reine Angew. Math. 369 (1986), 1 – 13. · Zbl 0585.35014
[24] P.-L. Lions, Résolution de problèmes elliptiques quasilinéaires, Arch. Rational Mech. Anal. 74 (1980), no. 4, 335 – 353 (French). · Zbl 0449.35036
[25] P.-L. Lions, Résolution analytique des problèmes de Bellman-Dirichlet, Acta Math. 146 (1981), no. 3-4, 151 – 166 (French). · Zbl 0467.49016
[26] -, Hamilton-Jacobi-Bellman equations and the optimal control of stochastic systems, Proc. Internat. Congress Math. Warsaw, 1983.
[27] P.-L. Lions and N. S. Trudinger, Linear oblique derivative problems for the uniformly elliptic Hamilton-Jacobi-Bellman equation, Math. Z. 191 (1986), no. 1, 1 – 15. · Zbl 0593.35046
[28] Leon Simon and Joel Spruck, Existence and regularity of a capillary surface with prescribed contact angle, Arch. Rational Mech. Anal. 61 (1976), no. 1, 19 – 34. · Zbl 0361.35014
[29] Neil S. Trudinger, Local estimates for subsolutions and supersolutions of general second order elliptic quasilinear equations, Invent. Math. 61 (1980), no. 1, 67 – 79. · Zbl 0453.35028
[30] Neil S. Trudinger, Fully nonlinear, uniformly elliptic equations under natural structure conditions, Trans. Amer. Math. Soc. 278 (1983), no. 2, 751 – 769. · Zbl 0518.35036
[31] Neil S. Trudinger, Regularity of solutions of fully nonlinear elliptic equations, Boll. Un. Mat. Ital. A (6) 3 (1984), no. 3, 421 – 430. · Zbl 0559.35030
[32] N. N. Ural’tseva, Solvability of the capillary problem, Vestnik Leningrad. Univ. 19 (1973), 54-64; English transl., Vestnik Leningrad Univ. Math. 6 (1979), 363-375.
[33] Wolf von Wahl, Über quasilineare elliptische Differentialgleichungen in der Ebene, Manuscripta Math. 8 (1973), 59 – 67 (German, with English summary). · Zbl 0243.35041
[34] N. Korevaar and G. M. Lieberman, Gradient estimates for the capillary problem via the maximum principle (to appear).
[35] Gary M. Lieberman, Gradient bounds for solutions of nonuniformly elliptic oblique derivative problems, Nonlinear Anal. 11 (1987), no. 1, 49 – 61. · Zbl 0644.35043
[36] Gary M. Lieberman, Two-dimensional nonlinear boundary value problems for elliptic equations, Trans. Amer. Math. Soc. 300 (1987), no. 1, 287 – 295. · Zbl 0627.35038
[37] J. D. Madjarova, On the Neumann problem for a fully nonlinear convex elliptic equation, C. R. Acad. Bulgare Sci. 38 (1985), no. 2, 183 – 186. · Zbl 0578.35028
[38] N. S. Nadirashvili, On a problem with an oblique derivative, Mat. Sb. (N.S.) 127(169) (1985), no. 3, 398 – 416 (Russian).
[39] M. V. Safonov, On the classical solution of Bellman’s elliptic equation, Soviet Math. Dokl. 30 (1984), 482-485. · Zbl 0595.35011
[40] Neil S. Trudinger, Boundary value problems for fully nonlinear elliptic equations, Miniconference on nonlinear analysis (Canberra, 1984) Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 8, Austral. Nat. Univ., Canberra, 1984, pp. 65 – 83. · Zbl 0578.35025
[41] Neil S. Trudinger, On an interpolation inequality and its applications to nonlinear elliptic equations, Proc. Amer. Math. Soc. 95 (1985), no. 1, 73 – 78. · Zbl 0579.35029
[42] -, Lectures on nonlinear second order elliptic equations, Nankai Institute of Mathematics, Tiajin, China, 1985.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.